Antara and Liver Problems
There is a risk of developing certain side effects while taking Antara, and liver problems are sometimes seen with patients. The most common liver problems are increased liver enzymes and fatty deposits in the liver (these are actually less common). Symptoms that may indicate a link between Antara and liver problems include nausea or vomiting, stomach pain, and passing brown or dark-colored urine.
As with any medication, there are side effects that can occur while taking Antara® (fenofibrate), including possible problems with the liver. For people taking Antara, liver problems can include an increase in liver enzymes and fatty changes in the liver.
Increases in liver enzymes occur in up to 13 percent of people taking Antara. Fatty deposits in the liver occur in less than 1 percent of people. Because this second liver problem is so rare, it is difficult to tell whether it is due to the medication or something else.
Liver enzymes are usually measured to see if a person has liver damage; they do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or certain anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
Antara is known to increase liver enzyme levels. However, this increase, except in very rare cases, does not cause any symptoms. Despite this, your doctor will measure your liver enzyme levels prior to you starting Antara and then again several months after you start. He or she will also measure your liver enzyme levels if your Antara dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Antara or switching to another cholesterol medication. When Antara is stopped, the liver enzymes, in most cases, return to the pre-Antara levels.